Eating grapefruit triggers statin-related rhabdomyolysis
Graham McKerrow, HIV i-Base
Grapefruit consumption appears to have triggered a recent case of statin-associated rhabdomyolysis, doctors in Berlin report in Neurology.
The case involved simvastatin but Dr Jens Dreier and colleagues at the Charite Hospital say that other statins could also be affected by eating grapefruit.
Rhabdomyolysis is a rare but serious adverse event associated with statin therapy and three years ago the manufacturers Bayer AG recalled its cerivastatin (Baycol) after a series of cases that included more than 100 deaths.
The authors report that a 40-year-old woman was admitted to the hospital with lower extremity weakness. She exercised regularly at the gym and had been healthy until noticing slight muscle weakness and myalgia 10 days before being admitted. She had been taking simvastatin (Zocor) for two years to treat familial hypercholesterolaemia.
After discontinuing the drug and vigorous fluid replacement, the patient’s condition improved and she was discharged after six days.
She had eaten one grapefruit a day for the two weeks prior to admission and the authors note that the fruit contains a chemical that inactivates the CYP3A4 enzyme that metabolises simvastatin and other statin drugs; they write that patients taking statins should be advised not to eat grapefruit.
Dreier JP and Endres M. Statin-associated rhabdomyolysis triggered by grapefruit consumption. Neurology. 2004 Feb 24;62(4):670.